Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 460, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2003, 9:39 PM CDT for Benton County, Humphreys County, Perry County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 9:39 PM CDT (02:39 UTC)
- Expired
- Aug 22, 2003, 10:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Benton County, TN, Humphreys County, TN, Perry County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2889 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 230239 SVRBNA TNC005-085-135-230330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 935 PM CDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN TENNESSEE HUMPHREYS COUNTY IN TENNESSEE PERRY COUNTY IN TENNESSEE * UNTIL 1030 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF NEW JOHNSONVILLE...OR 8 MILES SOUTHWEST OF WAVERLY...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IN SOUTHEASTERN BENTON COUNTY BY 940 PM CDT IN WESTERN PERRY COUNTY BY 1010 PM CDT SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS, AND AVOID USING ELECTRICAL APPLIANCES OR TELEPHONES UNLESS IT IS AN EMERGENCY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. LAT...LON 3605 8776 3612 8803 3558 8838 3546 8796 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:10 PM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 1:10 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 110 PM CDT FRI AUG 22 2003 SURFACE BOUNDARY CONTINUES TO SLIP SOUTHWARD AND AT MID-AFTERNOON STRETCHED ACROSS SOUTHERN INDIANA/ILLINOIS. NORTH WIND AND LOWER DEWPOINTS WERE FOLLOWING THE PASSAGE OF THE FRONT. VERY LITTLE IN THE WAY OF SHOWERS/TSTMS PRECEDING THE FRONT THIS AFTERNOON. SOME CAPPING MAY BE TAKING PLACE AS SUBSIDENCE IS QUITE STRONG ALONG WITH WARM 700 MB TEMPS. AVN/NGM AGREE IN BRINGING BOUNDARY THROUGH WHILE ETA STALLS IT ACROSS THE MID STATE ON SATURDAY. WARM UPPER LEVEL ANTICYCLONE SPRAWLED ACROSS THE US CENTERED IN CENTRAL PLAINS TODAY. UPPER RIDGE BUILDS EASTWARD OVER THE WEEKEND. THIS WILL KEEP TEMPS QUITE WARM. WILL GO WITH A 30 POP ACROSS THE BOARD FOR TONIGHT AS BOUNDARY GETS CLOSER. WILL KEEP A 20 GOING OVER THE NORTH ON SATURDAY WITH A 30 POP OVER THE SOUTH. WILL KEEP SUNDAY DRY FOR NOW BUT CANT RULE OUT ISOLATED CONVECTION PRELIMINARY NUMBERS: NASHVILLE 72 90 67 92 69 321 CROSSVILLE 68 86 63 88 64 321 .BNA...NONE. BOYD 01
Hazardous weather outlook, Aug 22, 5:00 PM CDT, 4 hours 39 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231100- HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 500 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT A PREFRONTAL SURFACE TROUGH WAS DEVELOPING IN CENTRAL KENTUCKY THIS AFTERNOON...ASSOCIATED WITH A FLARE UP OF THUNDERSTORMS. IN MIDDLE TENNESSEE...THERE IS PLENTY OF HEAT AND MOISTURE AVAILABLE FOR STORM DEVELOPMENT THIS EVENING...AS THE SYSTEM MOVES SOUTH. THUS ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE... ALONG AND NORTH OF A LINE FROM SOUTH METRO NASHVILLE INTO THE CENTRAL CUMBERLAND PLATEAU. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS...AND ISOLATED STORMS COULD PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK COLD FRONT WILL ENTER MIDDLE TENNESSEE SATURDAY MORNING AND MOVE SLOWLY SOUTHWARD. BY SUNDAY MORNING THE FRONT WILL BE LOCATED SOUTH OF THE REGION. THERE IS A SMALL CHANCE OF LOCALLY SEVERE THUNDERSTORMS...POSSIBLY PRODUCING DAMAGING WIND AND HAIL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE THIS EVENING. 04
In the hours before
Local storm report, Aug 22, 8:10 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0810 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 2 E HENDERSONVILLE TN 55 MPH TSTORM WIND
08/22/03 SUMNER SPOTTER
BOYDLocal storm report, Aug 22, 8:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0816 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 5 ESE NASHVILLE TN 60 MPH TSTORM WIND
08/22/03 DAVIDSON SPOTTER
BOYDLocal storm report, Aug 22, 8:32 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0832 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 6 ENE MOUNT JULIET TN WIND DAMAGE
08/22/03 WILSON LARGE TREE DOWN HIWAY 70
AND 109
SPOTTER
BOYDLocal storm report, Aug 22, 9:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0904 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0804 PM MURFREESBORO TN 58 MPH WIND GUST
08/22/03 RUTHERFORD OCCURRED AT MURFREESBORO
AIRPORT...REPORTED BY
AIRPORT EMPLOYEE
0802 PM NASHVILLE TN WIND DAMAGE
08/22/03 DAVIDSON TREES DOWN AT I-440 AND
CLAYTON AVE...REPORTED BY
SPOTTER
0730 PM HENDERSONVILLE TN 65 MPH WIND GUST
08/22/03 SUMNER REPORTED BY SPOTTER
0726 PM 7 N GALLATIN TN WIND DAMAGE
08/22/03 SUMNER TREES DOWN IN THE GRABALL
COMMUNITY...REPORTED BY
SPOTTER
0715 PM GALLATIN TN WIND DAMAGE
08/22/03 SUMNER NUMEROUS TREES AND POWER
LINES DOWN BETWEEN GALLATIN
AND PORTLAND...REPORTED BY
SPOTTER
0714 PM 9 SE CROSSVILLE TN WIND DAMAGE
08/22/03 CUMBERLAND TREE LIMBS DOWN ON HIGHWAY
68 NEAR GRASSY
COVE...REPORTED BY SPOTTER
STEIGERWALDTLocal storm report, Aug 22, 9:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
920 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM UNIONVILLE TN FLOODING
08/22/03 BEDFORD MINOR STREET FLOODING.
REPORTED BY NWS TRAINED SPOTTER
JLMLocal storm report, Aug 22, 9:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0933 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM 6 S MURFREESBORO TN WIND DAMAGE
08/22/03 RUTHERFORD TREE DOWN ON COUNTY FARM
ROAD...REPORTED BY SHERIFF
0808 PM 8 NE MURFREESBORO TN WIND DAMAGE
08/22/03 RUTHERFORD TREE DOWN IN LASCASSAS
AREA...REPORTED BY SHERIFF
0805 PM FRANKLIN TN WIND DAMAGE
08/22/03 WILLIAMSON NUMEROUS TREES DOWN
COUNTYWIDE...REPORTS
RECEIVED FROM 805 PM
THROUGH 820 PM...REPORTED
BY SHERIFF
0721 PM GAINESBORO TN WIND DAMAGE
08/22/03 JACKSON NUMEROUS TREES DOWN
COUNTYWIDE...WITH REPORTS
RECEIVED FROM 721 PM
THROUGH 745 PM...REPORTED
BY COUNTY 911
STEIGERWALDTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:21 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith | 39 min |
| Aug 22, 7:23 PM CDT | Tornado Warning | OHX | Robertson, Sumner | 37 min |
| Aug 22, 7:27 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 48 min |
| Aug 22, 7:49 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 41 min |
| Aug 22, 8:00 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Marshall, Maury, Rutherford, Williamson and 1 more | 45 min |
| Aug 22, 8:25 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 50 min |
| Aug 22, 8:45 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Lawrence, Lincoln, Marshall, Maury and 1 more | 45 min |
| Aug 22, 8:57 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 48 min |
| Aug 22, 9:02 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 43 min |
| Aug 22, 9:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.